Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS Northern Indiana

August 24, 1998Fulton County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 5:46 PM EDT for Fulton County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1998, 5:46 PM EDT (21:46 UTC)
Expired
Aug 24, 1998, 6:35 PM EDT
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Fulton County, OH

The radar

The Northern Indiana radar (KIWX), 134 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS53 KIWX 242149 RRA
SVRFWA
OHC051-069-137-242235-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 PM EST MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN NORTHWESTERN OHIO
  HENRY COUNTY IN NORTHWESTERN OHIO
  PUTNAM COUNTY IN NORTHWESTERN OHIO

* UNTIL 635 PM EDT (535 PM EST)

* AT 545 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM BYRAN TO DEFIANCE TO CONVOY
  MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN THE PATH OF THESE SEVERE THUNDERSTORMS ARE...
  WAUSEON
  NAPOLEON
  OTTAWA

WINDS IN EXCESS OF 75 MPH ARE LIKELY  SEEK SAFE SHELTER
IMMEDIATELY.

MES/JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:20 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 24, 2:20 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
120 PM EST MON AUG 24 1998

FORECAST CONCERN OVERNIGHT IS SEVERE WEATHER/HEAVY PRECIP THREAT..

KLOT RADAR INDICATING RATHER STRONG THUNDERSTORM COMPLEX ACROSS NCNTRL
ILLINOIS WORKING QUICKLY EASTWARD.  COMPLEX SHOULD AFFECT NORTHERN HALF
OF OUR FORECAST AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING
HOURS.  EVEN THOUGH CLOUD COVER HAS KEPT TEMPS AT BAY... LATEST ADAS
SHOWING CAPE VALUES OVER 3000 J/KG FOR THE ENTIRE FORECAST AREA.  VWP
INDICATING FAVORABLE WINDS FOR DAMAGING WINDS.. AND EXPECT COMPLEX TO
MAINTAIN ITS INTENSITY.

ETA/NGM BOTH SUGGESTING AT MCS DEVELOPMENT LATER TONIGHT OVER EASTERN
IOWA.. WITH THICKNESS FIELDS INDICATING MOVEMENT TOWARD NORTHERN
INDIANA.  MID LEVEL WINDS REMAIN QUITE FAVORABLE FOR STRONG WIND GUSTS
THROUGH THE NIGHT...AND WOULD REALLY LIKE TO SEE MENTION OF SEVERE ALL
NIGHT IN THE ZONES.  THICKNESS DIFFLUENCE ACROSS THE AREA COMBINED WITH
PWAT VALUES OVER 1.6 INCHES AND A STRONG THETA-E RIDGE ACROSS THE AREA
LEAD ME TO RECOMMEND MENTION OF HEAVY RAINFALL IN THE FORECAST AS WELL.

CHANCE POPS PROBABLY IN ORDER FOR WESTERN HALF OF FA TOMORROW.. SURFACE
FRONT APPROACHING AROUND MIDDAY SHOULD FINALLY BRING AN END TO PRECIP
THREAT.  SLIGHTLY HIGHER POPS IN ORDER FOR EASTERN HALF OF AREA AS
MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY FOR THUNDERSTORMS.

LATER PERIODS OF FORECAST APPEAR QUIET.

FWC/FAN TEMPS DIFFER A BIT&...ESPECIALLY IN LATER PERIODS.  BEST GUESS
AT THIS POINT IS A COMPROMISE BETWEEN THE TWO.

SBN 070/080 060/082 059 09830
FWA 071/086 062/084 060 09740
AOH 071 087 063/085 061 09741

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Aug 24, 5:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CHURUBUSCO                IN    WIND DAMAGE
08/24/98   WHITLEY                         TREE FELL INTO A
                                           HOUSE...CAR HIT BY TREE
Local storm report, Aug 24, 5:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CHURUBUSCO                IN    WIND DAMAGE
08/24/98   WHITLEY                         TREE FELL INTO A
                                           HOUSE...CAR HIT BY TREE
Local storm report, Aug 24, 5:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 PM    HELMER                    IN    60 MPH TSTM GUST
08/24/98   STEUBEN
Local storm report, Aug 24, 5:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 PM    HELMER                    IN    60 MPH TSTM GUST
08/24/98   STEUBEN
Local storm report, Aug 24, 5:30 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    TOPEKA                    IN    WIND DAMAGE
08/24/98   LAGRANGE                        NUMEROUS TREES DOWN

0414 PM    WOLCOTTVILLE              IN    WIND DAMAGE
08/24/98   NOBLE                           NUMEROUS TREES DOWN

0414 PM    KENDALLVILLE              IN    WIND DAMAGE
08/24/98   NOBLE                           TREES DOWN IN
                                           KENDALLVILLE AND
                                           THROUGHOUT NOBLE COUNTY

0414 PM    FT WAYNE                  IN    WIND DAMAGE
08/24/98   ALLEN                           TREES AND POWER LINES
                                           DOWN...TREE FELL ON CAR
Local storm report, Aug 24, 5:30 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    TOPEKA                    IN    WIND DAMAGE
08/24/98   LAGRANGE                        NUMEROUS TREES DOWN

0414 PM    WOLCOTTVILLE              IN    WIND DAMAGE
08/24/98   NOBLE                           NUMEROUS TREES DOWN

0414 PM    KENDALLVILLE              IN    WIND DAMAGE
08/24/98   NOBLE                           TREES DOWN IN
                                           KENDALLVILLE AND
                                           THROUGHOUT NOBLE COUNTY

0414 PM    FT WAYNE                  IN    WIND DAMAGE
08/24/98   ALLEN                           TREES AND POWER LINES
                                           DOWN...TREE FELL ON CAR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:27 AM EDTTornado WarningIWXWilliams48 min
Aug 24, 5:57 AM EDTSevere Thunderstorm WarningIWXFulton63 min
Aug 24, 6:15 AM EDTSevere Thunderstorm WarningIWXWilliams50 min
Aug 24, 6:48 AM EDTSevere Thunderstorm WarningIWXHenry62 min
Aug 24, 6:55 AM EDTSevere Thunderstorm WarningIWXWilliams50 min
Aug 24, 7:15 AM EDTSevere Thunderstorm WarningIWXFulton50 min
Aug 24, 7:45 AM EDTSevere Thunderstorm WarningIWXHenry45 min
Aug 24, 7:50 AM EDTFlash Flood WarningIWXFulton, Henry, Williams3 hr
Aug 24, 8:01 AM EDTSevere Thunderstorm WarningIWXPutnam49 min
Aug 24, 8:31 AM EDTSevere Thunderstorm WarningIWXHenry34 min
Aug 24, 5:11 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding, Williams49 min
Aug 24, 5:29 PM EDTSevere Thunderstorm WarningIWXVan Wert46 min
Aug 24, 5:46 PM EDTSevere Thunderstorm WarningIWXHenry, Putnam49 min
Aug 24, 6:09 PM EDTSevere Thunderstorm WarningIWXAllen51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.